Alert archive / Hawaii / High Surf Warnings in 2014

High Surf Warning 7, NWS Honolulu, HI

August 9, 2014Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Aug 9, 2014, 3:46 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2014, 3:46 PM HST (01:46 UTC)
Expired
Aug 10, 2014, 3:46 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WHHW40 PHFO 100146
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
346 PM HST SAT AUG 9 2014

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.A LARGE EAST SWELL GENERATED FROM HURRICANE JULIO WILL BUILD
TONIGHT TO WARNING LEVELS.

HIZ002-008-009-012-017-020-024-025-101500-
/O.UPG.PHFO.SU.Y.0031.000000T0000Z-140811T1600Z/
/O.NEW.PHFO.SU.W.0007.140810T0146Z-140811T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
346 PM HST SAT AUG 9 2014

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. THE HIGH SURF
ADVISORY IS NO LONGER IN EFFECT. 

* SURF...RISING TO 10 TO 15 FEET TONIGHT.

* TIMING...TONIGHT THROUGH SUNDAY NIGHT. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

MORRISON
2 follow-up statements
601 
WHHW40 PHFO 101332
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST SUN AUG 10 2014

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND...

.A LARGE EAST SWELL GENERATED FROM HURRICANE JULIO WILL BRING WARNING
LEVELS THROUGH 6 AM HST MONDAY.

HIZ002-008-009-012-017-020-024-025-110245-
/O.CON.PHFO.SU.W.0007.000000T0000Z-140811T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
332 AM HST SUN AUG 10 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...REACHING 10 TO 15 FEET TODAY.

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

REYNES
145 
WHHW40 PHFO 110146
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
346 PM HST SUN AUG 10 2014

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND...

.A LARGE EAST SWELL GENERATED BY HURRICANE JULIO WILL BRING
ADVISORY LEVEL SURF TO EAST FACING SHORES. 

HIZ002-008-009-012-017-020-024-025-111500-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-140811T1600Z/
/O.NEW.PHFO.SU.Y.0032.140811T0146Z-140812T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
346 PM HST SUN AUG 10 2014

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...8 TO 12 FEET TONIGHT...LOWERING TO 6 TO 8 FEET MONDAY.

* TIMING...THROUGH 6 PM HST MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Aug 9, 11:55 AM HST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 9, 11:55 AM HST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1155 AM HST SAT AUG 9 2014

.UPDATE...
THE FLASH FLOOD WATCH FOR KAUAI AND OAHU HAS BEEN CANCELLED.

&&

.SYNOPSIS...
THE REMNANTS OF ISELLE ARE MAINTAINING CLOUDY SKIES WITH LIGHT TO
MODERATE SHOWERS OVER KAUAI AND OAHU. CLOUDS AND SHOWERS WILL
SLOWLY CLEAR THROUGH THE AFTERNOON OVER OAHU AND THROUGH THE
EVENING OVER KAUAI. WINDS WILL SHIFT OUT OF THE NORTH TONIGHT AS
HURRICANE JULIO PASSES WELL NORTH OF THE ISLANDS THROUGH MONDAY.
VARIABLE WINDS MONDAY WILL GRADUALLY SHIFT TO TRADE WINDS TUESDAY
AND WEDNESDAY.

&&

.DISCUSSION...
CLOUDS AND SHOWERS ASSOCIATED WITH THE REMNANTS OF ISELLE ARE
LINGERING OVER OAHU AND KAUAI TODAY. SKIES WILL GRADUALLY CLEAR
OVER OAHU THIS AFTERNOON AND THEN KAUAI LATE TONIGHT. A BRIEF BOUT
OF TRADE WINDS WILL LAST THROUGH TONIGHT BEFORE WINDS TURN OUT OF
THE NORTH AS HURRICANE JULIO PASSES WELL NORTH OF THE ISLANDS.
LIGHT NORTH WINDS SUNDAY AND SUNDAY NIGHT WILL ALLOW FOR SOME
LEEWARD SEA BREEZES WITH AFTERNOON ISLAND CONVECTION BRINGING
CLOUDS AND SCATTERED SHOWERS. SIMILAR CONDITIONS ARE EXPECTED FOR
MONDAY AS LIGHT WINDS GIVE WAY TO SEA AND LAND BREEZES.

HIGH PRESSURE FINALLY PUSHES INTO THE STATE TUESDAY... GRADUALLY
BUILDING TRADE WINDS FROM EAST TO WEST... REACHING KAUAI WEDNESDAY
MORNING. TRADE WIND WEATHER WILL RETURN WITH CLOUDS AND SHOWERS
FAVORING WINDWARD AND MOUNTAIN AREAS.

&&

.AVIATION...
AIRMET SIERRA FOR MTN OBSC REMAINS IN EFFECT FROM KAUAI TO MAUI.
DEEP LAYERED CLOUDS HAVE PULLED WESTWARD TO KAUAI AND SURROUNDING
WATERS...WHILE ABUNDANT LOW LEVEL MOISTURE LINGERING ON OAHU AND
MAUI COUNTY IS PRODUCING WIDESPREAD CLOUD COVER ALONG WINDWARD
SLOPES. AIRMET SIERRA FOR ICING IS ALSO IN EFFECT WITHIN THE LAYERED
CLOUDS OVER AND AROUND KAUAI. SLOW IMPROVEMENT IS EXPECTED TODAY AND
TONIGHT.

VAD WIND PROFILES SHOW A DECREASE IN LOW LEVEL WINDS. AIRMET TANGO
WILL LIKELY BE DROPPED BY NOON.

&&

.MARINE...
HIGH SURF ADVISORY REMAINS IN EFFECT FOR EXPOSED E FACING SHORES.

THE SMALL CRAFT FOR ALL COASTAL ZONES REMAINS WITH INCREASING EAST
SWELL FROM HURRICANE JULIO INCREASING TODAY AND TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI WINDWARD-OAHU
KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD
HALEAKALA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR ALL HAWAIIAN
WATERS-

&&

MORRISON...DISCUSSION AND MARINE
WROE...AVIATION

Nearby

High Surf Warnings in Hawaii, 2014Every high surf warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.